my mom was an insulin dependent type 2 (maybe LADA?). at the end of her life she was on hospice care and did not receive insulin. just a little food and water and morphine until she wouldn't open her mouth anymore. then she just had a glazed look with her eyes open. she wasn't getting any food, so maybe she wasn't in DKA. are there any special considerations for insulin dependent diabetics during the hospice/palliative care stage? is there anything different that needs to be done to ease their suffering?
I have had a parent (my mom), a type 1, in hospice. She was not there long. Basically what you experienced is very similar to what my mom experienced in 1986. mom did come from ICU to hospice and he stay in ICU was definitely like what you experienced.
A person with fully developed T1 Diabetes has lost most of its beta cell mass due to an autoimmune process that killed the cells. LADA is Type 1 Diabetes with the exception that the autoimmune process has a less aggressive progression. Usually LADA patients can preserve residual beta cells for a longer period of time. Only a full panel of very specific lab tests can identify the exact type of diabetes. Even T2 patients can loose much of their beta cells due to exhaustion. If a person has less insulin than needed then exogenous insulin is the only choice. Metformin can help to moderate the glucose output of the liver to lower levels. But it can not replace the functionality of insulin. The body needs insulin to have access to carbohydrate based energy sources. Without insulin the body will convert body fat and muscles to energy. This process is very exhausting and creates many unwanted side products like ketones. These will accumulate in the blood creating a very dangerous condition called DKA. Usually these patients and their rooms have a strong acetonic smell due to the ketones. A patient in the hospice should receive at least the basal insulin to prevent DKA. Otherwise it would be a form of neglect. I very much hope your mother did not have to suffer from the decision of the hospice.
I was in deep DKA before diagnosis at age 14. My recollections (which will be mixed up with high bg symptoms):
- Thirsty all the time. Thirsty thirsty thirsty.
- Have to pee all time. All the time.
- Between the two above hard to sleep for more than half an hour.
- Tired. Tired tired tired.
- Thirsty. Did I mention thirsty?
- Leg cramps. And more leg cramps. Potassium depletion is common in DKA but can also just be because of dehydration from high bg's.
- Getting around to more DKA symptoms: Hypertachycardia. Before I went to hospital my heart had been racing for weeks and weeks. I could hear it in my ears.
- "Fruity breath". I could smell it on myself and I know my family had been smelling it for weeks too.
- Final straw for me going to hospital: Hallucinations for a couple of days (one particular recollection... a tree growing in the living room with baseball cards hanging from it) and lapsing in and out of coma.
Commonly reported DKA symptoms that I did not have: Abdominal pain, or being hungry all the time.
OK, a question: do hospices refrain from giving insulin to Type 1s? If so, going to a hospice as a Type 1 would mean a death sentence from DKA. Am I reading these comments wrong?
Inability to keep anything down.
Lots of visits to the bathroom.
Shortness of breath I sounded like a dog panting
BG 1141 It is a miracle I am alive. Thank you, LORD.
neither the hospital nor hospice said to give insulin at the end. i don't remember fruity breadth, but i remember muscle wasting within days. if the person is not eating or drinking, do they still need basal insulin? this seems to be a subject in real need of tudiabetes research and advocacy. if you go into a dka coma- do you suffer if its the end of your life? only i believe 5 states have physician assisted suicide. if you or your parent don't live in those states, procedures for dealing with hospice and diabetes need to be specified. i know it's unpleasant to think about, but i wish i had thought about it more so maybe i could have reduced my mother's suffering. anything to reduce suffering.
this is from one site i found:
"Patients in the final days of life (1,2,5,6) Most patients have decreasing levels and periods of consciousness, and minimal oral intake. All insulin, hypoglycemics, and monitoring can be stopped in type 2 diabetics. DKA can still develop rapidly (<1 day) for type 1 diabetics, and it can be reasonable (and emotionally important for families) to continue insulin therapy with liberal (e.g. <360mg/dL) blood sugar targets. Family/patient preferences and patient level of consciousness should be considered in making a joint decision as to what to do."
this is unclear for me. when they say 'emotionally important for families', does that mean that giving the insulin at that point is more for the families than the patient? i think we did monitor my mom's blood sugar, but it wasn't high due to no food. but i will need to double check with my sister who was also taking care of my mom. i remember my mom had very bad constipation that the nurses were totally unaware of. such a nightmare. i don't mean to wallow in it. i just want someone to benefit from my experience so they have a better outcome.
this site is where i found the info on diabetes and end of life care. the article also said there really hasn't been much research on this subject.
another site. both sites say to avoid dka and the type 2 hyperglycemic state (HHA?), so you have to monitor blood sugar to do that. we were never told to monitor blood sugar during hospice. my mother was already showing increasing signs of dementia at the end. she was self-administering morphine and took xanax for anxiety. i have since learned of a canadian study that said long term use xanax can cause dementia in elderly patients. my mother lived with breast cancer for years along with her diabetes. at the end it went to her brain and she did have a lot of hallucinations. one she had i hear is common in people nearing the end- which is she saw her dead mother and thought she was alive. so for myself, not believing in heaven, i do believe there is a good chance i will see my mother again in the most real way i can perceive, just as she saw her mother.
Even if a person with type 1 is not eating, there is still a need for basal insulin. That handles the body's ongoing glucose release from the liver etc. The few times I have been in DKA - when initially Dx'd with type 2 and I was clearly a rapid onset type 1 - had horrible heartburn and nausea. I would think the humane thing to do is to continue with basal insulin if for no other reason than easing discomfort. That's just my opinion.